Alert archive / North Carolina / Special Weather Statements in 2014
Special Weather Statement, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this special weather statement at Aug 21, 2014, 9:21 AM EDT for Tyrrell County, Washington County, North Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2014, 9:21 AM EDT (13:21 UTC)
- Expired
- Aug 21, 2014, 10:15 AM EDT
- In force
- 54 min
- Issued by
- NWS Newport/Morehead City, NC
Counties Tyrrell County, NC, Washington County, NC
The radar
The Norfolk radar (KAKQ), 134 km from the middle of the area, began a volume at 13:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 1.4 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1436 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1014 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
948
WWUS82 KMHX 211321
SPSMHX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
921 AM EDT THU AUG 21 2014
NCZ045-046-081-211415-
MAINLAND HYDE-TYRRELL-WASHINGTON-
921 AM EDT THU AUG 21 2014
...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS TYRRELL...WASHINGTON
AND MAINLAND HYDE COUNTIES THROUGH 1015 AM EDT...
AT 920 AM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN OVER CENTER OF PHELPS LAKE...OR ABOUT 12 MILES
EAST OF PLYMOUTH...MOVING EAST AT 10 MPH.
SOME LOCATIONS IMPACTED INCLUDE...CENTER OF PHELPS LAKE...
SCUPPERNONG...CRESWELL...WOODLEY.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
&&
LAT...LON 3600 7613 3578 7609 3549 7633 3574 7662
3595 7661 3595 7654 3599 7639 3594 7636
3595 7635 3595 7633 3597 7629 3599 7625
3600 7617
TIME...MOT...LOC 1320Z 271DEG 10KT 3583 7653
$$
29What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Aug 21, 7:03 AM EDT, 2 hours 18 minutes earlier.
Area forecast discussion, Aug 21, 7:03 AM EDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 703 AM EDT THU AUG 21 2014 .SYNOPSIS... A WEAK FRONT WILL LINGER NEAR THE ALBEMARLE SOUND TODAY...LIFTING TO THE NORTH TONIGHT. THE FRONT WILL FINALLY PUSH THROUGH FRIDAY NIGHT INTO EARLY SATURDAY. HIGH PRESSURE WILL EXTEND SOUTH INTO THE REGION SUNDAY INTO EARLY NEXT WEEK. && .NEAR TERM /TODAY/... AS OF 7 AM THU...LATEST SFC ANALYSIS SHOWS WEAK FRONTAL BOUNDARY DRAPED FROM THE WESTERN ALBEMARLE SOUND REGION TO RODANTHE AREA. THE FRONT IS PROGGED TO LIFT TOWARDS THE ALBEMARLE SOUND/NORTHERN OUTER BANKS TODAY AS A TROUGH OF LOW PRESSURE DEVELOPS ALONG THE COASTAL PLAIN...AND UPPER RIDGE BUILDS ACROSS THE SE US. AREAS OF FOG ACROSS MUCH OF THE AREA THIS MORNING...WHICH SHOULD BURN OFF BY 14Z. LATEST RADAR IMAGERY SHOWS SHOWERS ACROSS NE NC EARLY THIS MORNING JUST ALONG AND AHEAD OF BOUNDARY. HOT AND UNSTABLE AIRMASS TODAY WITH ISOLATED/SCATTERED CONVECTION EXPECTED...THOUGH WITH LIMITED UPPER LEVEL SUPPORT WILL KEEP POPS AROUND 20-30 PERCENT WITH BEST CHANCES ALONG THE SEABREEZE...STALLED FRONTAL BOUNDARY AND INLAND TROUGH. ALTHOUGH LITTLE SHEAR...AN ISOLATED STRONG TO POSSIBLY SEVERE STORM WILL BE POSSIBLE WITH GUSTY WINDS. INCREASING LOW LEVEL THICKNESS VALUES AND 850MB TEMPS AROUND 18C SUPPORT HIGHS IN THE LOW/MID 90S INLAND...AND 85-90 DEG ALONG THE COAST. HOT TEMPERATURES COMBINED WITH DEWPOINTS IN THE UPPER 60S TO MID 70S WILL RESULT IN HEAT INDEX VALUES AROUND 100 DEGREES THIS AFTERNOON. && .SHORT TERM /TONIGHT/... AS OF 3 AM THU...THE WEAK FRONT IS PROGGED TO CONTINUE TO LIFT NORTHWARD TONIGHT WITH TROUGHING INLAND. WILL CONTINUE SC/CHANCE POPS OVERNIGHT AS MODELS CONTINUE TO SHOW WITH WEAK IMPULSES ROTATING THROUGH THE NW FLOW ALOFT. BEST CHANCES ACROSS THE NORTHERN TIER. LOWS IN THE LOW/MID 70S. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... AS OF 230 AM THU...NO SIGNIF CHANGES TO FCST WITH BOUTS OF SHRA/TSRA EXPECTED FRI THRU SAT AS COLD FRONT SLOWLY PUSHES S THRU THE REGION AND SHORT WAVES CROSS IN NW FLOW ALOFT. THE HIGHEST PRECIP CHANCES APPEAR TO BE FOCUSED OVER NORTHEASTERN AND EASTERN PORTIONS OF THE FORECAST AREA WHERE STRONGEST UPPER FORCING WILL COINCIDE WITH BEST LOW LEVEL CONVERGENCE AND DEEPER MOISTURE. FOR NOW WILL HAVE HIGH CHANCE POPS FOR EASTERN AREAS FOR MOST OF THIS TIME FRAME WITH SLIGHT TO LOW CHANCES TO THE SW. SEVERE TSTM CHANCES APPEAR TO BE LIMITED BY MARGINAL INSTABILITY BUT DIRECTIONAL SHEAR MAY SUPPORT SOME WEAKLY ROTATING STORMS FRIDAY AFTERNOON. HEAVY DOWNPOURS AGAIN A THREAT ESPECIALLY WITH THE PEAK IN PRECIPITABLE WATER FRIDAY AFTERNOON AND EVENING. WITH FRONT SLOW TO CROSS FRI WILL AGAIN BE HOT WITH 90 TO 95 EXPECTED INLAND AND 85 TO 90 BEACHES. AS NE FLOW DEVELOPS IN WAKE OF FRONT SAT WILL SEE TEMPS HOLD IN THE 80S POSS APPROACHING 90 FAR S. SFC FRONT DRIVES SOUTH ALONG THE SE COAST SUNDAY AND STALLS WELL SOUTH OF THE AREA EARLY NEXT WEEK. A DRIER NW UPPER FLOW AND SFC HIGH PRESSURE TO THE NE BUILDING DOWN THE MID ATLC COAST SHUD LEAD TO REDUCED PRECIP CHANCES SUNDAY INTO MONDAY, SO HAVE LOWERED POPS TO SLIGHT CHANCE AND MAINLY FOR INLAND AREAS TO COINCIDE WITH FAVORABLE DIURNAL CYCLES. ATYPICAL ONSHORE FLOW FOR AUGUST WILL LEAD TO SLIGHTLY BLO NORMAL MAX TEMPS SUNDAY/MONDAY...MAINLY LOW TO MID 80S. LATER IN THE LONG TERM FORECAST PERIOD...MODEL CONSENSUS SUGGESTS A BUILDING OF THE MIDWEST UPPER RIDGE TOWARD THE EAST COAST. THIS SHUD LEAD TO A MOSTLY DRY PERIOD...HOWEVER WITH PERSISTENT ONSHORE FLOW HIGHS WILL REMAIN IN THE 80S. && .AVIATION /12Z THURSDAY THROUGH MONDAY/... SHORT TERM /THROUGH TONIGHT/... AS OF 7 AM THU...MIXED BAG OF LIFR/MVFR WITH FOG AND STRATUS THIS MORNING. PRED VFR CONDITIONS RETURNING BY MID MORNING WITH ISOLATED TO SCATTERED CONVECTION THIS AFTERNOON AND EVENING. LONG TERM /FRIDAY THROUGH MONDAY/... AS OF 230 AM THU... BOUTS OF SHRA AND TSRA EXPECTED FRI THRU SAT WITH SHORT WAVES MOVING ACROSS IN NW FLOW ALOFT. THERE WILL LIKELY BE SOME BRIEF PDS OF REDUCED CIGS/VSBYS WHEN SHRA/TSRA CROSS OTHERWISE MOSTLY VFR EXPECTED. PRECIP CVRG EXPECTED TO DIMINISH SUNDAY AND MONDAY AS HIGH PRES AND A LITTLE DRIER AIR PUSHES IN FROM THE N...SHLD BE MAINLY VFR. && .MARINE... SHORT TERM /THROUGH TONIGHT/... AS OF 7 AM THU...LATEST OBS SHOW SE/SW WINDS AROUND 5KT WITH SEAS 2-3FT. WEAK FRONT DRAPED FROM THE WESTERN ALBEMARLE SOUND TO THE RODANTHE AREA WILL CONTINUE TO SLOWLY LIFT NORTHWARD TODAY...AND LIKELY LINGER NEAR THE ALBEMARLE SOUND/NORTHERN OUTER BANKS...BEFORE PUSHING NORTH OF THE AREA TONIGHT. LITTLE CHANGE TO FORECAST TODAY WITH SE/SW WINDS 5-10KT. GRADIENT WILL TIGHTEN OVERNIGHT WITH S/SW WINDS INCREASING TO 5-15KT. LONG TERM /FRIDAY THROUGH MONDAY/... AS OF 230 AM THU...COLD FRONT WILL SLOWLY PUSH S ACROSS THE WTRS FRI AFTN THRU SAT MORN. WINDS WILL BE QUITE LIGHT OVER THE AREA AS THE FRONT CROSSES FRI AND FRI NIGHT...THEN SHLD SEE NE WINDS INCREASE TO 10 TO 15 KTS SAT AFTN...HIGHEST N. SEAS WILL BE 2 TO 3 FT THRU SAT MORN THEN MAY SEE SOME 4 FOOTERS OUTER NRN WTRS LATE SAT. NE WINDS WILL INCREASE TO 15 TO 20 KTS SAT NIGHT AND SUN AS GRDNT TIGHTENS WITH HIGH PRES BUILDING S OVER THE INLAND AREAS. AS WINDS INCREASE SEAS WILL BUILD TO 3 TO 5 FT...POSS REACHING 6 FT OUTER NRN WTRS LATE SUN. SOME UNCERTAINTY FOR MON AS COULD HAVE A TROP SYSTEM WELL TO THE S PER MDLS. WITH HIGH CONT JUST TO THE W AND POSS LOW TO THE S WILL CONT TO SEE DECENT NE WINDS WITH SEAS OF 4 TO 6 FT MON. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. MARINE...NONE. && SYNOPSIS...RF/CQD NEAR TERM...CQD SHORT TERM...CQD LONG TERM...BTC/RF AVIATION...RF/CQD MARINE...RF/CQD
Hazardous weather outlook, Aug 21, 3:37 AM EDT, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 337 AM EDT THU AUG 21 2014 NCZ029-044>047-079>081-090>095-098-103-104-220745- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- OUTER BANKS DARE-OUTER BANKS HYDE- 337 AM EDT THU AUG 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. HOT AND HUMID TODAY WITH HEAT INDEX VALUES AROUND 100 DEGREES THIS AFTERNOON FOR MANY LOCATIONS ACROSS EASTERN NORTH CAROLINA. ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON THROUGH TONIGHT WITH GUSTY WINDS AND HEAVY RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 21, 9:21 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
921 AM EDT THU AUG 21 2014
NCZ045-046-081-211415-
MAINLAND HYDE-TYRRELL-WASHINGTON-
921 AM EDT THU AUG 21 2014
...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS TYRRELL...WASHINGTON
AND MAINLAND HYDE COUNTIES THROUGH 1015 AM EDT...
AT 920 AM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN OVER CENTER OF PHELPS LAKE...OR ABOUT 12 MILES
EAST OF PLYMOUTH...MOVING EAST AT 10 MPH.
SOME LOCATIONS IMPACTED INCLUDE...CENTER OF PHELPS LAKE...
SCUPPERNONG...CRESWELL...WOODLEY.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
&&
LAT...LON 3600 7613 3578 7609 3549 7633 3574 7662
3595 7661 3595 7654 3599 7639 3594 7636
3595 7635 3595 7633 3597 7629 3599 7625
3600 7617
TIME...MOT...LOC 1320Z 271DEG 10KT 3583 7653
29The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 10:42 AM EDT | Special Weather Statement | MHX | Dare, Hyde | 33 min |
| Aug 21, 11:50 AM EDT | Special Weather Statement | MHX | Dare | 40 min |
| Aug 21, 2:04 PM EDT | Areal Flood Advisory | MHX | Carteret, Craven | 86 min |
| Aug 21, 2:11 PM EDT | Special Weather Statement | MHX | Carteret | 64 min |
| Aug 21, 3:28 PM EDT | Special Weather Statement | MHX | Hyde | 62 min |
| Aug 21, 4:33 PM EDT | Special Weather Statement | MHX | Onslow | 27 min |
Nearby
Special Weather Statements in North Carolina, 2014Every special weather statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.